High Wind, Rapid City
- When
- December 30, 12:30 AM MST to 3:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
Strong northwest winds developed across western and south central South Dakota behind a cold front. Sustained winds reached 30 to 45 mph with gusts to 70 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong northwest winds developed across western and south central South Dakota behind a cold front. Sustained winds reached 30 to 45 mph with gusts to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 29, 8:05 PM MST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MST MON DEC 29 2008
.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE ACROSS
CENTRAL MONTANA...WITH WARM FRONT THROUGH SOUTHWESTERN SOUTH
DAKOTA. COLD FRONT MOVING THROUGH WESTERN MONTANA/IDAHO. WIDE
RANGE OF TEMPERATURES CURRENTLY...WITH 40S ACROSS NORTHEAST
WYOMING INTO SOUTH DAKOTA BLACK HILLS. RAPID CITY CURRENTLY IN THE
UPPER 20...THOUGH TEMPERATURES SHOULD JUMP INTO THE 40S IN THE NEXT
FEW HOURS AS WINDS BECOME WESTERLY/DOWNSLOPE. LOW CLOUDS/FOG
LINGER ACROSS FAR NORTHWEST SOUTH DAKOTA...WITH SLIGHT CHANCE OF
FREEZING DRIZZLE.
WINDS MAIN CONCERN TONIGHT/TOMORROW. 3HR NAM FORECAST OF MLSP IS
ALMOST 5MB TOO HIGH COMPARED TO OBSERVATIONS. WIND GUSTS TO 40
KNOTS ALREADY OCCURRING AT SPEARFISH. 00Z NAM SHOWS SUPPORTS HIGHER
WIND GUSTS DEVELOPING ALONG NORTHERN/EASTERN FOOTHILLS OVER THE
NEXT FEW HOURS. NAM BOUNDARY LAYER WINDS INCREASE TO 50+ KNOTS WITH
KECS-KRAP PRESSURE GRADIENT OF 5MB. RUC BUFKIT SOUNDING HAS
50-60 KNOT WINDS AT INVERSION LEVEL...NEAR 4500 FEET. HAVE
INCREASED WINDS FOR THE FOOTHILLS...AND MOVED UP START TIME TO
HIGH WIND WARNING TO COVER THIS. STRONG WINDS EXPECTED LATE
TONIGHT/TOMORROW ON THE PLAINS OF NORTHWEST/WEST CENTRAL SOUTH
DAKOTA. GOOD LINKAGE BETWEEN 850MB WINDS AND 925 MPH GEOSTROPHIC
WINDS OF 50-60 KNOTS. 2-3MB/3HR PRESSURE RISE NOT ALL THAT
IMPRESSIVE...BUT THAT IS OFFSET BY STRONGER PRESSURE FALL COUPLET
OF 4-5MB/3HR. STRONG SUBSIDENCE BEHIND SHORTWAVE THAT TRACKS
ACROSS SOUTHWEST NORTH DAKOTA TO NORTHEAST SOUTH DAKOTA WILL HELP
DRIVE THE WINDS TO THE SURFACE. UPDATED HIGH WIND WATCH TO
WARNING.
MAIN AREA OF SNOW AHEAD OF SHORTWAVE HAS DEVELOPED A LITTLE
FURTHER NORTH...THUS HAVE TRIMMED BACK POPS OVER NORTHWEST SOUTH
DAKOTA.
&&
.AVIATION...AREA OF LIFR CIGS/VSBY ACROSS FAR NORTHWEST SOUTH
DAKOTA WILL DIMINISH THIS EVENING. SOME SNOW POSSIBLE ACROSS
NORTHWEST SOUTH DAKOTA/NORTHEAST WYOMING AFTER 06Z. GUSTY
SOUTHWEST WINDS NORTHEAST WYOMING AND BLACK HILLS TONIGHT. WIND
SHEAR AT KRAP UNTIL SOUTHWEST WINDS MIX TO THE SURFACE. GUSTY
NORTHWEST WINDS AFTER 12Z TUESDAY BEHIND COLD FRONT.
&&
.PREV DISCUSSION... /ISSUED 258 PM MST MON DEC 29 2008/
EXPECT VERY STRONG NORTHWEST WINDS TO DEVELOP EARLY TUESDAY
MORNING AS A TIGHT PRESSURE GRADIENT AND 850 WINDS AROUND 60 KTS
DEVELOP. HAVE ISSUED A HIGH WIND WATCH ACROSS NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA FROM 12Z TO 00Z TUESDAY. THE STRONGEST WINDS
WILL BE FOUND FROM BUFFALO SD TO RAPID CITY SD. IF GUIDANCE
REMAINS CONSISTENT WITH THESE WINDS A HIGH WIND WARNING WILL
PROBABLY BE NEEDED ACROSS THESE AREAS. EXPECT WINDS TO BE NOT AS
STRONG ACROSS SOUTH CENTRAL SOUTH DAKOTA SO HAVE ISSUED A WIND
ADVISORY. WINDS IN THESE AREAS WILL BE 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH. THE WINDS WILL SUBSIDE LATE TUESDAY AFTERNOON.
EXPECT SOME UPSLOPE SNOW TO DEVELOP ACROSS THE NORTHERN BLACK
HILLS DURING THE DAY ON TUESDAY WITH 1 TO 2 INCHES OF SNOW
EXPECTED.
WEAK SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TUESDAY NIGHT
BRINGING AN END TO THE GUSTY WINDS. UPSLOPE CONDITIONS WILL REMAIN
OVER THE NORTHERN HILLS INTO THE EVENING. THE NEXT DISTURBANCE
WILL MOVE ACROSS THE AREA WEDNESDAY NIGHT BRINGING THE NEXT CHANCE
OF PRECIP TO THE AREA.
EXTENDED...GFS AND ECMWF ARE IN GENERAL AGREEMENT WITH THE SYNOPTIC
SCALE FEATURES THROUGH THE EXTENDED PERIOD BUT DIFFER IN TIMING THE
UPPER FEATURES ACROSS THE AREA. THERE WILL BE A CHANCE OF SNOW ON
THURSDAY AS AN UPPER LOW SPINS BY TO THE NORTH AND COLDER AIR HEADS
SOUTH INTO NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. WEAK
RIDGING WILL THEN LEAD TO DRY WEATHER ON FRIDAY. AN APPROACHING
UPPER TROUGH WILL CREATE A SLIGHT CHANCE OF SNOW OVER NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA ON FRIDAY NIGHT AND POSSIBLY
INTO SATURDAY IF THE MODEL TRENDS OF SLOWING THE SYSTEM CONTINUE.
DRY WEATHER IS EXPECTED ON SUNDAY AND MONDAY. HIGH TEMPERATURES WILL
GENERALLY RANGE FROM 5 TO 10 DEGREES COLDER THAN NORMAL.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 5 AM MST /6 AM CST/ TO 5 PM MST /6 PM CST/
TUESDAY FOR BENNETT-MELLETTE-SHANNON-TODD-TRIPP.
HIGH WIND WARNING FROM 5 AM TO 5 PM MST TUESDAY FOR BUTTE-CUSTER
CO PLAINS-HAAKON-HARDING-JACKSON-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-
ZIEBACH.
HIGH WIND WARNING UNTIL 5 PM MST TUESDAY FOR HERMOSA FOOT HILLS-
NORTHERN FOOT HILLS-RAPID CITY-STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 113 PM MST MON DEC 29 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 113 PM MST (213 PM CST) MON DEC 29 2008 ...HIGH WIND WATCH FOR NORTHWEST AND WEST CENTRAL SOUTH DAKOTA FROM 5 AM MST TUESDAY TO 5 PM MST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS ARE EXPECTED TONIGHT ACROSS NORTHEAST WYOMING... AND PARTS OF THE BLACK HILLS INCLUDING THE NORTHERN AND EASTERN FOOTHILLS IN SOUTH DAKOTA. WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. A FAST MOVING STORM SYSTEM TONIGHT WILL BRING PRECIPITATION MAINLY TO NORTHWEST SOUTH DAKOTA. WHILE MOST OF THE PRECIPITATION WILL FALL AS SNOW...THE PRECIPITATION MAY FIRST FALL AS LIGHT FREEZING DRIZZLE IN THE EVENING HOURS. SOME AREAS ACROSS EXTREME NORTHERN HARDING AND PERKINS COUNTIES MAY SEE 1 TO 4 INCHES OF SNOW ACCUMULATION BY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE WESTERN SOUTH DAKOTA PLAINS ON TUESDAY CREATING VERY WINDY CONDITIONS. NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE POSSIBLE. THE STRONGEST WINDS WILL BE FROM BUFFALO TO RAPID CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. WETENKAMP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MST MON DEC 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH 44.50N 103.96W
12/29/2008 M62.00 MPH LAWRENCE SD TRAINED SPOTTER
0748 PM NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH 44.50N 103.96W
12/29/2008 M59.00 MPH LAWRENCE SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
926 PM MST MON DEC 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM NON-TSTM WND GST 5 W DOWNTOWN SPEARFISH 44.50N 103.96W
12/29/2008 M66 MPH LAWRENCE SD TRAINED SPOTTER
&&
MERICKSOThe national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142691, 142693, 142705, 142695, 142688, 142689, 142704, 142690, 142703, 142692, 142694.